Alert archive / South Carolina / Special Marine Warnings in 2021
Special Marine Warning 9, NWS Charleston, SC
NWS Charleston, SC issued this special marine warning at Mar 1, 2021, 12:33 PM EST. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2021, 12:33 PM EST (17:33 UTC)
- Expired
- Mar 1, 2021, 12:56 PM EST
- In force
- 23 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Charleston,SC radar (KCLX), 114 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
570
WHUS52 KCHS 011733
SMWCHS
AMZ330-350-011815-
/O.NEW.KCHS.MA.W.0009.210301T1733Z-210301T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Charleston SC
1233 PM EST Mon Mar 1 2021
The National Weather Service in Charleston has issued a
* Special Marine Warning for...
Charleston Harbor...
Coastal waters from South Santee River to Edisto Beach SC out 20
nm...
* Until 115 PM EST.
* At 1233 PM EST, a shower was located 7 nm northwest of Stono
Inshore Reef, or 7 nm west of Wappoo Cut, moving east at 35 knots.
HAZARD...Wind gusts 35 knots or greater.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Capers Island Buoy... Castle Pinkney...
Crab Bank... Charleston Harbor Entrance...
Charleston Nearshore Reef... Charleston Coastal Anglers...
Wappoo Cut... Air Force Reef...
Rattlesnake Shoal...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
&&
LAT...LON 3288 7964 3266 7967 3268 7994 3270 7991
3273 7992 3277 7999 3280 7997 3284 7996
3285 7993 3279 7984 3283 7976 3287 7972
TIME...MOT...LOC 1733Z 268DEG 34KT 3277 8010
HAIL...0.00IN
WIND...>34KTS
$$1 follow-up statement
633
FZUS72 KCHS 011756
MWSCHS
Marine Weather Statement
National Weather Service Charleston SC
1256 PM EST Mon Mar 1 2021
AMZ330-350-011806-
/O.CAN.KCHS.MA.W.0009.000000T0000Z-210301T1815Z/
1256 PM EST Mon Mar 1 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Charleston Harbor...
Coastal waters from South Santee River to Edisto Beach SC out 20
nm...
The shower has weakened and no longer poses a significant threat to
boaters.
LAT...LON 3288 7964 3266 7967 3268 7994 3270 7991
3273 7992 3277 7999 3280 7997 3284 7996
3285 7993 3279 7984 3283 7976 3287 7972
TIME...MOT...LOC 1754Z 268DEG 34KT 3278 7984
$$What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special marine warning went out at Mar 1, 12:24 PM EST, 9 minutes earlier.
Area forecast discussion, Mar 1, 12:24 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1224 PM EST Mon Mar 1 2021
.SYNOPSIS...
A cold front will push through the area today. A storm system
will impact the region Tuesday into Wednesday with high
pressure then prevailing until late week when another storm
could brush the area. High pressure should then return early
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Today: The surface cold front is moving into the coastal
counties. Temperatures are falling into the 60s with FROPA, but
should recover some an hour or so after the wind shift. Nudged
highs up a degree or two in a few places ahead of the front and
adjusted hourly temperatures a bit to try and capture thermal
trends for the remainder of the afternoon.
Tonight: The sfc cold front will push south of the marine zones
this evening. To the west, a closed mid-level low is forecast to
slide east over the OK/TX state line. At the sfc, low pressure
is expected to organize near the LA coast. GFS20 indicates that
a band of 925- 850 mb frontogenesis will develop over the Deep
South, between LA and GA. In addition, jet divergence is
expected to gradually increase across the region. The
combination of synoptic scale forcing and linger moisture should
maintain showers across SE GA and adjacent waters through the
night, coverage increasing during the pre-dawn hours.
Temperatures are forecast to range in the mid to upper 40s
inland to the low 50s along the coast.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Moderate confidence this period due to decent model agreement. Low-
level high pressure with zonal flow aloft is expected to start the
period. Showers mainly over GA Tuesday morning will expand north
into SC during the day as deeper moisture and increased upper
forcing develop, although just how far north is somewhat in question
given the lingering drier air as the high pressure wedge tries to
hold on. The rain coverage and intensity will peak Tuesday night as
a surface low likely tracks across southern GA and then pulls away
into the Atlantic Wednesday with the rain then tapering off from
southwest to northeast. It should be noted that models still differ
w/r/t the track/timing of the low and this will have implications on
the forecast details. At the very least steady rainfall is likely at
times with some spots possibly picking up 2 inches or more.
Fortunately the risk for any flash flooding looks to be low given
the recent drier conditions and relatively high flash flood
guidance. Also, there could be just enough low/mid-level instability
for a few thunderstorms near the Altamaha River Tuesday night into
early Wednesday. However, surface-based instability looks to remain
limited and thus the risk for any severe storms remains low. Dry
conditions will then return for all areas by Wednesday night and
into Thursday.
High temperatures will be cooler than normal mostly in the 50s,
especially Tuesday, with warmer highs in the 60s on Thursday. Lows
should mostly be in the 40s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Moderate confidence this period. Dry high pressure should prevail
through Friday, although a reinforcing cold front Thursday night
could cause a few light showers. Still watching for the potential of
another southern stream storm system to affect the area Friday night
into Saturday or even Saturday night but confidence remains low
regarding impacts. A dry and much cooler air mass under high
pressure should then return late in the weekend. Will have to watch
for the potential for frost and/or freeze conditions Sunday and
Monday mornings for inland areas.
&&
.AVIATION /17Z MONDAY THROUGH FRIDAY/...
Prevailing VFR. Cold front is situated to the west of both KSAV and
KCHS and will move through between 18 and 19Z. Upstream observations
show that winds are still gusting between 15 and 20 knots behind the
cold front. Therefore have kept mention of gusty northwest winds at
both terminals. OVC/BKN ceiling conditions throughout the 18Z TAF
period, however they should remain VFR. Winds veer in the overnight
hours and resume gusting out of the northeast in the morning.
Extended Aviation Outlook: Flight restrictions are more likely later
Tuesday into Wednesday as a more potent storm system impacts the
area. Low-level wind shear could also be a concern Tuesday night
into early Wednesday. VFR should then return by Thursday and
generally persist through Friday. More restrictions will then be
possible starting Friday night as another storm system potentially
affects the area.
&&
.MARINE...
Today: Cancelled the Small Craft Advisory for Charleston Harbor
as winds should diminish there shortly with FROPA. It continues
for the Charleston nearshore and Georgia offshore legs through 5
pm.
This evening and tonight: The cold front and showers will slide
south of the outer GA waters early this evening. High pressure will
build across the marine zones tonight, NW winds this evening should
veer from the NE and strengthen late tonight. By late tonight, gusts
between 25-30 kts are forecast across the marine zones, possibly
including the CHS Harbor. Seas are expected to range between 3-6
ft.
Tuesday through Saturday: Moderate confidence this period. High
pressure will give way to a low pressure system (or two) Tuesday
night into Wednesday. Small Craft Advisories are likely for all
waters during this period, possibly even marginal Gale Warnings
depending on the strength/track of the low(s). Expect improving
conditions Wednesday night with no significant concerns until
possible SCA conditions again starting Friday as a cold front pushes
through and then another storm system potentially affects the
area.
&&
.TIDES/COASTAL FLOODING...
Minor coastal flooding is possible during the Tuesday late
morning high tide near Charleston and along the entire southern
SC/northern GA coast during the evening high tide. There is even
an outside chance of moderate coastal flooding near Charleston
during the evening high tide. In addition, heavy rainfall will
be possible during the evening high tide which could exacerbate
any flooding issues.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 5 PM EST this afternoon for AMZ350-
374.
&&Hazardous weather outlook, Mar 1, 4:09 AM EST, 8 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 409 AM EST Mon Mar 1 2021 GAZ117-119-139-141-SCZ048>051-020915- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 409 AM EST Mon Mar 1 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Coastal Flooding: Minor coastal flooding is possible during the Tuesday late morning high tide near Charleston and along the entire southeast South Carolina and southeast Georgia coast during the evening high tide. There is even an outside chance of moderate coastal flooding near Charleston during the evening high tide. In addition, heavy rainfall will be possible during the evening high tide which could exacerbate any flooding issues. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052- 020915- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 409 AM EST Mon Mar 1 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-020915- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 409 AM EST Mon Mar 1 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Gales: There is a low risk for some gale force wind gusts Tuesday night into Wednesday as a low pressure system passes through the waters. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Mar 1, 10:58 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Charleston SC
1058 AM EST Mon Mar 1 2021
SCZ043-044-011630-
Inland Colleton-Dorchester-
1058 AM EST Mon Mar 1 2021
...HAZARDOUS SHOWERS WILL IMPACT PORTIONS OF COLLETON AND DORCHESTER
COUNTIES...
At 1057 AM EST, National Weather Service doppler radar indicated
hazardous showers along a line extending from near Padgetts to near
Islandton, and moving east at 45 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these showers include...
Walterboro, Colleton, Smoaks, Lodge, Williams, Round O, Ruffin and
Padgetts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3313 8049 3287 8055 3293 8099 3309 8093
3306 8090 3309 8088 3310 8089 3313 8089
TIME...MOT...LOC 1557Z 268DEG 38KT 3309 8086 3294 8093
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Mar 1, 11:25 AM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
1125 AM EST Mon Mar 1 2021
SCZ043>045-011700-
Inland Berkeley-Inland Colleton-Dorchester-
1125 AM EST Mon Mar 1 2021
...HAZARDOUS SHOWERS WILL IMPACT PORTIONS OF COLLETON, BERKELEY AND
DORCHESTER COUNTIES...
At 1125 AM EST, National Weather Service doppler radar indicated a
hazardous shower near Canadys, or 9 miles west of Givhans Ferry State
Park, moving east at 45 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this shower include...
Summerville, Givhans Ferry State Park, Ridgeville, Cottageville,
Round O, Givhans, Jedburg and Canadys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3294 8071 3302 8064 3310 8069 3316 8017
3287 8019
TIME...MOT...LOC 1625Z 268DEG 38KT 3302 8055
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 10:58 AM EST | Special Weather Statement | CHS | Colleton | 32 min |
| Mar 1, 11:25 AM EST | Special Weather Statement | CHS | Dorchester | 35 min |
| Mar 1, 12:56 PM EST | Special Marine Warning | CHS | 68 min | |
| Mar 1, 2:58 PM EST | Small Craft Advisory | CHS | 61 hr |
Nearby
Special Marine Warnings in South Carolina, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.